Texas, 2020

Hail in Texas, April 10, 2020

April 10, 2020 · NWS LUB · 1 event in 1 county or zone

Several severe thunderstorms developed across the Permian Basin on the afternoon of the 10th. A few of these storms raced northeastward into the southeast South Plains and western Rolling Plains before falling apart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several severe thunderstorms developed across the Permian Basin on the afternoon of the 10th. A few of these storms raced northeastward into the southeast South Plains and western Rolling Plains before falling apart. One of the storms did drop nickel size hail seven miles southeast of Post along US Highway 84 before rapidly weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 6:17 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 10, 6:17 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
717 PM CDT Fri Apr 10 2020

.AVIATION...
VFR will prevail through the evening hours tonight with lower
ceilings possible at KPVW and KLBB after midnight along with a
chance of strong thunderstorms in the hours surrounding sunrise,
especially at KPVW and KLBB.

&&

.PREV DISCUSSION... /issued 249 PM CDT Fri Apr 10 2020/

SHORT TERM...
Light rain showers are continuing across western zones as of 2 pm
associated with persistent upper level lift as an upper level short
wave trough is lifting northeastward across New Mexico. This wave is
part of a bigger system, a low spinning over the coast of southern
California and a strong southern branch jet stream rounding the base
of the low and then eastward across northwestern Mexico. Low level
moisture has been lower than forecasted all day, and when
combined with persistent stratus, significant destabilization has
yet to occur. However, the southerly component of the low level
flow will increase a bit and there will be a more prolonged period
of moisture advection into the Permian Basin and adjacent areas
of southeastern New Mexico and the southern South Plains as we
head through the evening hours. Meanwhile, lift from the
approaching jet stream should increase and work on low and mid
level moisture to develop what should be a pretty decent
convective complex. Initiation is expected by mid-evening across
the western Permian Basin and southeastern New Mexico with
advection eastward, focusing across the southern third of the
forecast area and points south. High chance to low end likely
precip chances look reasonable at this time for the latter half of
the night. Still some severe threat with this round of storms
assuming moisture return is near what models have been suggesting.
This round of storms is expected to be ongoing across the Rolling
Plains at daybreak Saturday, then shifting east of the forecast
area in the morning hours. The dryline will make a push eastward
near or just east of the Caprock escarpment with the ejecting
upper low looking more like a much weaker upper trough potentially
supplying one last bit of support before day's end. Could see one
last bit of thunder in the afternoon hours, although confidence
is low at this time. Slight chance will handle the scenario fine
for now. Drier air will work into western zones during the
afternoon and west to southwest winds may become a bit gusty. A
brief period of elevated fire weather conditions may develop near
the state line.

LONG TERM...
By Sunday morning the upper level low that had been spinning
across Southern California will move across our area. As this wave
moves by, an additional northern wave will drop out of Canada and
move across the Central Plains. These systems may end up phasing
together and allow the cold air to dive south much faster than
currently forecasted. Latest guidance has the cold front entering
our forecast area late Sunday morning into early Sunday afternoon.
This front will have a very tight pressure gradient associated
with it so sustained wind speeds of 30+ mph will be possible with
even stronger gusts. High pressure will settle into the northern
panhandle early Monday morning which will allow a cold airmass to
settle into place over the region. Currently appears that
widespread near to below freezing temperatures will be possible on
Monday morning. With the cold air mass in place, afternoon high
temperatures on Monday will also be well below normal (may not get
out of the 40's) as cloud cover should remain in place for much
of the day.

Monday night into Tuesday morning, a weak shortwave trough will work
towards the area. This slight forcing combined with moist
southeasterly flow may allow for some precipitation to develop
across the region. At the moment, it still appears that the
Panhandle will have the highest probabilities of seeing
precipitation however latest NBM guidance continues to depict
precipitation chances across much of the area. The cold air mass
will still be in place which means near to below freezing
temperatures should occur once again overnight. Therefore,
maintained a rain/snow mix mention during this time period. Due to
uncertainties in precipitation location/intensity have left out a
mention of any measurable snowfall however this will have to be
watched closely as the event nears. Temperatures will slowly
rebound through the remainder of next week however temperatures
should remain below seasonal averages. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Apr 10, 7:44 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
844 PM CDT Fri Apr 10 2020

TXZ021>044-120145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
844 PM CDT Fri Apr 10 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Thunderstorm chances will increase overnight across the southern
South Plains and southern Rolling Plains. These thunderstorms will
have the potential to become strong or severe with hail near the size
of golf balls and wind gusts to 70 mph. This potential will be
highest south of a line from Morton to Paducah.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong or severe thunderstorms may be ongoing across the
Rolling Plains Saturday morning. Thunderstorms may redevelop across
the Rolling Plains Saturday afternoon possibly becoming severe
before
moving east of the area during the evening.

Elevated fire danger may develop for the western and central South
Plains Saturday afternoon and again on Sunday.

North winds of 30 mph or higher are possible Sunday behind a strong
cold front.

Overnight temperatures near or below freezing are expected early
next
week. This may pose a threat for tender plants.

Finally, there is a risk for wintry precipitation Tuesday morning
mainly northwest of a line from Morton to Memphis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garza

When
April 10, 8:26 PM CST
Where
Garza County, 1.66 mi SE of Augustus
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.116, -101.276

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878289.